ACUTE DIABETIC EMERGENCIES

GLUCOSE

INSULIN

GLUCAGON

EPINEPHRINE

NORMAL METABOLISM AND GLUCOSE REGULATION

DIABETES MELLITUS

DIABETES MELLITUS: COMMON SIGNS AND SYMPTOMS

TYPE: I DIABETES

TYPE: II DIABETES

HYPOGLYCEMIA
A. Patient suffers from low blood glucose level.
B. More common in Type I IDDM patients
C. Most dangerous acute complication of diabetes mellitus; can result in brain cell death

HYPOGLYCEMIA PATHOPHYSIOLOGY
1. Noted as blood sugar less than 60 mg/dL with signs and symptoms of hypoglycemia or less than 50 mg/dL with or without signs and symptoms
2. Patient takes insulin but with excessive results for one of the following reasons.
a. Patient takes insulin and does not eat a meal.
b. Patient takes insulin, eats a meal, but drastically increases activity beyond normal.
c. Patient takes too much insulin (either takes too much at one time or forgets and takes another dose).

ASSESSMENT FINDINGS IN HYPOGLYCEMIA: Sx of Epinephrine Release
a. Diaphoresis
b. Tremors
c. Weakness
d. Hunger
e. Tachycardia
f. Dizziness
g. Pale, cool, clammy skin
h. Warm sensation

ASSESSMENT FINDINGS IN HYPOGLYCEMIA: Sx caused by brain cell dyfunction
a. Confusion
b. Drowsiness
c. Disorientation
d. Unresponsiveness (coma)
e. Seizures
f. Stroke-like symptoms

EMERGENCY CARE: HYPOGLYCEMIA
1. It is important that the patient is given sugar to increase the blood glucose level as quickly as possible to prevent the brain cells from dying.
2. Unresponsive patient, patient unable to swallow, or patient unable to obey your commands
a. Establish open airway.
b. Provide oxygen via a nonrebreather mask at 15 lpm if breathing is adequate.
c. Provide positive pressure ventilation if breathing is inadequate.
d. Contact advanced life support.
e. Assess the blood glucose level.
3. Responsive patient, patient able to swallow, or patient able to obey your commands
a. Ensure airway is patent.
b. Assess the blood glucose level if your protocol permits.
c. Administer one tube of oral glucose.
4. Continuously reassess patient’s condition

HYPERGLYCEMIA
A. Condition where diabetic patient is suffering from a lack of insulin and a high blood glucose level
B. Patients may suffer diabetic ketoacidosis (DKA) or hyperglycemic hyperosmolar nonketotic syndrome (HHNS) from being hyperglycemic.

DKA PATHOPHYSIOLOGY
1. Most common in Type I diabetic
2. Brain has an excess amount of glucose, and the other cells in the body are starving for glucose because of an inadequate amount of insulin.
3. Effects include dehydration, acidosis, and cardiac disturbances.

DKA CAUSES
a. Infection that has upset the insulin and glucose balance
b. Inadequate dose of insulin
c. Medications such as Thiazide, Dilantin, or steroids.
d. Types of stress such as surgery, trauma, pregnancy, or heart attack
e. Change in diet

DKA: ASSESSMENT FINDINGS
1. Polyuria
2. Polyphagia
3. Polydipsia
4. Nausea and vomiting
5. Poor skin turgor
6. Tachycardia
7. Rapid deep respirations (Kussmaul’s respirations)
8. Fruity or acetone odor on the breath (from ketone buildup)
9. Positive orthostatic tilt test
10. Blood glucose level greater than 350 mg/dL
11. Muscle cramps
12. Abdominal pain
13. Warm, dry, flushed skin
14. Altered mental status
15. Coma

EMERGENCY CARE:DKA
C. Emergency medical care for DKA
1. Establish and maintain a patent airway.
2. Provide oxygen via a nonrebreather at 15 lpm if the breathing is adequate.
3. If the breathing is inadequate, provide positive pressure ventilation with oxygen connected to the ventilation device.
4. If protocol permits, determine the blood glucose level.
5. If you are unsure about the condition, administer oral glucose if the patient is able to swallow since hypoglycemia could cause brain cell death.
6. Contact medical direction for further orders.

HHNS PATHOPHYSIOLOGY
1. Most common in Type II diabetic
2. Condition that causes the blood glucose level to increase dramatically (600-1,200 mg/dL)
3. Glucose draws large amounts of water into the urine
4. Less fat burned for energy than in DKA (meaning lesser production of ketones)
5. May be first indication that patient has diabetic condition

HHNS POSSIBLE CAUSES
a. Diabetic condition
b. Trauma
c. Burns
d. Dialysis
e. Drugs
f. Heart attack
g. Stroke
h. Infection
i. Head injuries

HHNS ASSESSMENT FINDINGS
1. Tachycardia
2. Fever
3. Positive orthostatic tilt test
4. Dehydration
5. Polydipsia
6. Dizziness
7. Poor skin turgor
8. Altered mental status
9. Confusion
10. Weakness
11. Dry oral mucosa
12. Dry, warm skin
13. Polyuria
14. Nausea and vomiting

EMERGENCY CARE: HHNS
1. Establish and maintain a patent airway.
2. Provide oxygen via a nonrebreather at 15 lpm if the breathing is adequate.
3. If the breathing is inadequate, provide positive pressure ventilation with oxygen connected to the ventilation device.
4. If protocol permits, determine the blood glucose level.
5. If you are unsure about the condition, administer oral glucose if the patient is able to swallow since hypoglycemia could cause brain cell death.
6. Contact medical direction for further orders.

DIABETIC EMERGENCY IMPORTANT QUESTIONS
3. Important questions
a. Did the patient take his medication the day of the episode?
b. Did the patient eat (or skip any) regular meals on that day?
c. Did the patient vomit after eating a meal on that day?
d. Did the patient do any unusual exercise or physical activity on that day?
e. Was the onset of altered mental status gradual or fast?
f. How long has the patient had the signs and symptoms?
g. Are there any other signs or symptoms associated with the altered mental status?
h. Is there any evidence of injury that might be the cause of the altered mental status?
i. Was there any period in which the patient regained a normal mental status and then deteriorated again?
j. Did the patient suffer a seizure?
k. Does the patient appear to have a fever or other signs of infection?

MEDICATIONS OFTEN TAKEN BY DIABETICS
a. Insulin (Humlin®, Novolin®, Iletin®, Semilente®)
b. Actos®
c. Diabanese®, Glucamide®
d. Orinase®
e. Micronase®, Diabeta®
f. Tolinase®
g. Glucotrol®
h. Humalog®
i. Glucophage®
j. Glynase®
k. Exenatide (Byetta®)
l. Exubra®

DIABETIC EMERGENCY: SECENE SIZE-UP/PRIMARY ASSESSMENT
A. Assess the patient in the same manner as an altered mental status patient with no known history of diabetes mellitus
B. Err on the side of caution by administering oral glucose if you are unable to assess the patient with a glucose meter
C. Scene size-up and primary assessment
1. Look for clues gathered during the scene size-up and primary assessment that may lead you to suspect that the patient may be diabetic (e.g., prescription medications).
2. Look for medical alert tags or other medical identification.

Leave a Reply

Your email address will not be published. Required fields are marked *